Alert archive / South Dakota / Blizzard Warnings in 2016

Blizzard Warning 5, NWS Aberdeen, SD

December 26, 20164 counties in South Dakota

NWS Aberdeen, SD issued this blizzard warning at Dec 26, 2016, 12:05 PM CST for 4 counties in South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 26, 2016, 12:05 PM CST (18:05 UTC)
Expired
Dec 26, 2016, 2:45 PM CST
In force
3 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS43 KABR 261805 AAA
WSWABR

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1205 PM CST MON DEC 26 2016

...BLIZZARD CONDITIONS CONTINUE...

.AN INTENSE AREA OF LOW PRESSURE MOVING OVER THE REGION WILL
CONTINUE TO PRODUCE STRONG WINDS AND SNOW SHOWERS ACROSS PORTIONS
OF SOUTH DAKOTA.

SDZ006-018-262100-
/O.CAN.KABR.BZ.W.0004.000000T0000Z-161226T2100Z/
/O.EXA.KABR.WW.Y.0017.000000T0000Z-161226T2100Z/
BROWN-SPINK-
INCLUDING THE CITIES OF...ABERDEEN...REDFIELD
1205 PM CST MON DEC 26 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 3 PM
CST THIS AFTERNOON. THE BLIZZARD WARNING HAS BEEN CANCELLED.

* TIMING...LIGHT SNOW SHOWERS WILL TAPER OFF BY MID AFTERNOON.

* MAIN IMPACT...VISIBILITY REDUCED TO A MILE OR LESS IS POSSIBLE
  IN SNOW SHOWERS. WIND GUSTS UP TO 50 MPH THIS MORNING WILL
  DIMINISH THIS EVENING.

* OTHER IMPACTS...TRAVEL WILL BE HAZARDOUS IN BLOWING SNOW.



PRECAUTIONARY/PREPAREDNESS ACTIONS...


A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.


&&

$$

SDZ003-004-009-015-262200-
/O.EXP.KABR.BZ.W.0004.000000T0000Z-161226T1800Z/
/O.NEW.KABR.BZ.W.0005.161226T1805Z-161226T2200Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-
INCLUDING THE CITIES OF...MCINTOSH...HERREID...MOBRIDGE...ISABEL
1205 PM CST MON DEC 26 2016 /1105 AM MST MON DEC 26 2016/

...BLIZZARD WARNING IN EFFECT UNTIL 4 PM CST /3 PM MST/ THIS
AFTERNOON...
...BLIZZARD WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 4 PM CST /3 PM MST/ THIS
AFTERNOON. 

* TIMING...EXPECT BLIZZARD CONDITIONS TO CONTINUE...DIMINISHING 
  AROUND NOON. 

* WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 60 MPH WILL
  CAUSE WHITEOUT CONDITIONS IN BLOWING SNOW. SIGNIFICANT DRIFTING
  OF THE SNOW IS LIKELY. 

* IMPACTS...TRAVEL WILL BE VERY DIFFICULT TO IMPOSSIBLE... 
  INCLUDING DURING THE MORNING COMMUTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE. THE LATEST ROAD CONDITIONS FOR
THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ005-010-262100-
/O.EXP.KABR.BZ.W.0004.000000T0000Z-161226T1800Z/
/O.EXA.KABR.WW.Y.0017.000000T0000Z-161226T2100Z/
MCPHERSON-EDMUNDS-
INCLUDING THE CITIES OF...EUREKA...IPSWICH
1205 PM CST MON DEC 26 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...
...BLIZZARD WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 3 PM
CST THIS AFTERNOON.


* TIMING...LIGHT SNOW SHOWERS WILL TAPER OFF BY MID AFTERNOON.

* MAIN IMPACT...VISIBILITY REDUCED TO A MILE OR LESS IS POSSIBLE
  IN SNOW SHOWERS. WIND GUSTS UP TO 50 MPH WILL DIMINISH THIS
  EVENING.

* OTHER IMPACTS...TRAVEL WILL BE HAZARDOUS IN BLOWING SNOW.



PRECAUTIONARY/PREPAREDNESS ACTIONS...


A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.


&&

$$

SDZ016-017-033>037-045-048-051-261915-
/O.EXP.KABR.BZ.W.0004.000000T0000Z-161226T1800Z/
POTTER-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...GETTYSBURG...FAULKTON...MISSION RIDGE...
ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...KENNEBEC...
FORT THOMPSON
1205 PM CST MON DEC 26 2016 /1105 AM MST MON DEC 26 2016/

...BLIZZARD WARNING HAS EXPIRED...



$$

SDZ007-008-011-019>023-262100-
/O.CON.KABR.BZ.W.0004.000000T0000Z-161226T2100Z/
MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...CLARK...
WATERTOWN...MILBANK...HAYTI...CLEAR LAKE
1205 PM CST MON DEC 26 2016

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* TIMING...BLIZZARD CONDITIONS WILL DIMINISH THIS AFTERNOON AS
  SNOW SHOWERS TAPER OFF.

* WINDS / VISIBILITIES...WINDS GUSTING AS HIGH AS 50 TO 60 MPH 
  WILL CAUSE WHITEOUT CONDITIONS IN BLOWING SNOW. 

* SNOW ACCUMULATIONS...ADDITIONAL SNOW ACCUMULATIONS OF UP TO 1 
  INCH IS EXPECTED. 

* IMPACTS...TRAVEL WILL BE VERY DIFFICULT TO IMPOSSIBLE... 
  INCLUDING DURING THE MORNING COMMUTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE. THE LATEST ROAD CONDITIONS FOR
THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1.

&&

$$

MNZ039-046-262100-
/O.CON.KABR.WW.Y.0017.000000T0000Z-161226T2100Z/
TRAVERSE-BIG STONE-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE
1205 PM CST MON DEC 26 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* TIMING...LIGHT SNOW SHOWERS WILL TAPER OFF BY MID AFTERNOON.

* MAIN IMPACT...VISIBILITY REDUCED TO A MILE OR LESS IS POSSIBLE
  IN SNOW SHOWERS. WIND GUSTS UP TO 50 MPH WILL DIMINISH THIS
  AFTERNOON.

* OTHER IMPACTS...TRAVEL WILL BE HAZARDOUS IN BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$
1 follow-up statement
758 
WWUS43 KABR 262045
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
245 PM CST MON DEC 26 2016


SDZ003-004-009-015-262145-
/O.CAN.KABR.BZ.W.0005.000000T0000Z-161226T2200Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-
INCLUDING THE CITIES OF...MCINTOSH...HERREID...MOBRIDGE...ISABEL
245 PM CST MON DEC 26 2016 /145 PM MST MON DEC 26 2016/

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE
BLIZZARD WARNING. 

AREAS OF BLOWING AND DRIFTING SNOW WILL STILL CAUSE SOME TRAVEL
TROUBLES. HOWEVER, VISIBILITY HAS IMPROVED ACROSS THE REGION AS
WINDS HAVE DIMINISHED.

$$

SDZ007-008-011-019>023-262145-
/O.CAN.KABR.BZ.W.0004.000000T0000Z-161226T2100Z/
MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...CLARK...
WATERTOWN...MILBANK...HAYTI...CLEAR LAKE
245 PM CST MON DEC 26 2016

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE
BLIZZARD WARNING. 


$$

MNZ039-046-SDZ005-006-010-018-262145-
/O.CAN.KABR.WW.Y.0017.000000T0000Z-161226T2100Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-EDMUNDS-SPINK-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...IPSWICH...REDFIELD
245 PM CST MON DEC 26 2016

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER
WEATHER ADVISORY. 


$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard warning went out at Dec 26, 11:23 AM CST, 42 minutes earlier.

Area forecast discussion, Dec 26, 11:23 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1123 AM CST Mon Dec 26 2016

.UPDATE...
Issued at 855 AM CST Mon Dec 26 2016

Transitioned the High Wind Warning to a Blizzard Warning for all
areas except the Minnesota counties where a Winter Weather
Advisory seemed to be a better fit. Strong winds are still
occurring, but most areas have fallen below that critical 60 mph
gust threshold. Gusty winds will continue through this afternoon.
In the meantime, intermittent snow showers are combining with the
winds to create white out conditions across the region.

&&

.SHORT TERM...(Today through Tuesday Night)
Issued at 336 AM CST Mon Dec 26 2016

A classic mid-latitude cyclone will continue to exit the area to the
northeast today. According to the NAEFS return interval, the surface
low is outside CFSR climate. Needless to say this strong system is
producing sustained winds of 40 mph with gusts between 55 to 65 mph.
Our highest wind gusts of 70+ mph occurred earlier in the night over
Lyman County. The previous shift transitioned the ice storm warning
over to a high wind warning which is spot on. As colder temperatures
filter into the region on the backside of the low, the combination
of the gusty winds and light snow is producing blizzard conditions
east of our current blizzard warning. With the light snow ending by
12Z for most areas, will hold off on expanding the blizzard warning
for now. While the high wind warning continues until 18Z, there will
likely be a transition period between 12-18Z when a wind advisory
maybe more appropriate. Wind advisory level winds should continue
through the afternoon hours. Will allow the day shift to make those
changes as needed.

Not much to talk about beyond today's weather in the short term. A
weak shortwave will cross the region on Tuesday with no impacts
expected.

.LONG TERM...(Wednesday through Sunday)
Issued at 336 AM CST Mon Dec 26 2016

The long term still looks to be fairly benign overall. A
progressive mid level trof digs into the region early in the period,
but at this time any measurable pcpn looks nil. A ridge replaces the
trof for the rest of the work week, but more troffing is expected to
move into the region next weekend.  However, forecast confidence
wanes considerably toward the end of the forecast as the models
diverge significantly in their depiction of the long wave pattern
over the CONUS. Temperatures are expected to be near or above normal
until next weekend, at that time more arctic air is expected to head
south into the Northern Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1121 AM CST Mon Dec 26 2016

Very strong northwest winds up to 45 mph will slowly diminish this
afternoon and evening. Blizzard conditions will still be possible at
KMBG, KABR and KATY through 22Z this afternoon in areas of blowing
snow. VFR conditions will move into the region tonight and
continue into Tuesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until noon CST /11 AM MST/ today for SDZ003>005-
     009-010-015>017-033>037-045-048-051.

     Blizzard Warning until 3 PM CST this afternoon for SDZ006>008-
     011-018>023.

MN...Winter Weather Advisory until 3 PM CST this afternoon for MNZ039-
     046.

&&

UPDATE...Wise
SHORT TERM...SD
LONG TERM...TDK
AVIATION...Scarlett
Hazardous weather outlook, Dec 26, 3:56 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
356 AM CST MON DEC 26 2016

SDZ003-004-009-015-033-045-271000-
CORSON-CAMPBELL-WALWORTH-DEWEY-STANLEY-JONES-
356 AM CST MON DEC 26 2016 /256 AM MST MON DEC 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL CONTINUE THROUGH ABOUT NOON. WINDS GUSTING
AS HIGH AS 60 MPH WILL CAUSE WHITEOUT CONDITIONS IN BLOWING SNOW.
SIGNIFICANT DRIFTING OF THE SNOW IS LIKELY. DAMAGE TO TREES AND
POWER LINES IS POSSIBLE. ADDITIONAL SNOW ACCUMULATIONS OF UP TO 2
INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ005>008-010-011-016>023-034>037-048-051-271000-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-
HUGHES-HYDE-HAND-LYMAN-BUFFALO-
356 AM CST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WEST TO NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS OF 55 TO 65 MPH
CAN BE EXPECTED THROUGH THE MORNING HOURS. WINDS WILL DIMINISH
THIS AFTERNOON WITH SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS
EXCEEDING 45 MPH AT TIMES. THE STRONG WINDS THIS MORNING WILL
COMBINE WITH LIGHT FALLING SNOW TO CAUSE BLOWING SNOW AND
REDUCTION IN VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

In the hours before

Local storm report, Dec 26, 10:43 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1043 AM CST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             6 SSE MCINTOSH          45.85N 101.28W
12/26/2016  M9.0 INCH        CORSON             SD   CO-OP OBSERVER

            24 HOUR SNOWFALL.

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 6:13 PM CSTFlash Flood WarningABRBrown6 hr
Dec 25, 9:36 PM CSTHigh Wind WarningABRBrown, Buffalo, Clark, Codington, Day, Deuel and 14 more11 hr
Dec 26, 8:48 AM CSTWinter Weather AdvisoryABRBrown, Edmunds, McPherson, Spink6 hr
Dec 26, 11:57 AM CSTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Day and 16 more6 hr

Nearby

Blizzard Warnings in South Dakota, 2016Every blizzard warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.